Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 28, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 11, 2008, 3:56 PM CDT for Edmunds County, Faulk County, Spink County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2008, 3:56 PM CDT (20:56 UTC)
- Expired
- Aug 11, 2008, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Edmunds County, SD, Faulk County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 40 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 112056 TORABR SDC045-049-115-112145- /O.NEW.KABR.TO.W.0028.080811T2056Z-080811T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 356 PM CDT MON AUG 11 2008 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EXTREME NORTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 445 PM CDT * AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME SOUTH CENTRAL EDMUNDS COUNTY...OR 12 MILES SOUTH OF IPSWICH... MOVING EAST AT 16 MPH. * THE TORNADO WILL BE NEAR... RURAL SOUTHEASTERN EDMUNDS COUNTY AT 410 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4539 9885 4523 9872 4522 9897 4533 9905 TIME...MOT...LOC 2056Z 251DEG 14KT 4527 9898 $$ FOWLE
2 follow-up statements
000 WWUS53 KABR 112113 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 413 PM CDT MON AUG 11 2008 SDC115-112123- /O.CAN.KABR.TO.W.0028.000000T0000Z-080811T2145Z/ SPINK SD- 413 PM CDT MON AUG 11 2008 ...THE TORNADO WARNING FOR EXTREME NORTHWESTERN SPINK COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4535 9884 4525 9875 4523 9897 4530 9901 TIME...MOT...LOC 2113Z 252DEG 10KT 4528 9891 $$ SDC045-049-112145- /O.CON.KABR.TO.W.0028.000000T0000Z-080811T2145Z/ EDMUNDS SD-FAULK SD- 413 PM CDT MON AUG 11 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EXTREME NORTHEASTERN FAULK AND SOUTHEASTERN EDMUNDS COUNTIES... AT 412 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED OVER SOUTHEASTERN EDMUNDS COUNTY...OR 12 MILES SOUTHEAST OF IPSWICH...MOVING EAST AT 12 MPH. THE TORNADO WILL BE NEAR... RURAL SOUTHEASTERN EDMUNDS COUNTY AT 430 PM CDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4535 9884 4525 9875 4523 9897 4530 9901 TIME...MOT...LOC 2113Z 252DEG 10KT 4528 9891 $$ FOWLE
000 WWUS53 KABR 112137 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 437 PM CDT MON AUG 11 2008 SDC045-049-112148- /O.EXP.KABR.TO.W.0028.000000T0000Z-080811T2145Z/ EDMUNDS SD-FAULK SD- 438 PM CDT MON AUG 11 2008 ...THE TORNADO WARNING FOR EXTREME NORTHEASTERN FAULK AND SOUTHEASTERN EDMUNDS COUNTIES WILL EXPIRE AT 445 PM CDT/345 PM MDT/... AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4535 9884 4525 9875 4523 9897 4530 9901 TIME...MOT...LOC 2138Z 252DEG 10KT 4530 9882 $$ FOWLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 11, 3:39 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 11, 3:39 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT MON AUG 11 2008
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
AN AREA OF LOW PRESSURE IS CURRENTLY OVER CENTRAL SOUTH DAKOTA
WITH ASSOCIATED COLD FRONT HANGING TOWARDS THE SOUTH AND SOUTHWEST.
THIS SYSTEM IS PROGGED TO SLOWLY PUSH THROUGH THE AREA OVERNIGHT.
SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED FIRING ALONG THE
BOUNDARIES...INCLUDING THE COLD FRONT. IN ADDITION...H5 SHORTWAVE
TROFS TRAVELING THROUGH THE PATTERN ARE ENHANCING DYNAMICS FAVORABLE
FOR SYNOPTIC SCALE LIFT. H85 WARM AIR ADVECTION ALSO LOOKS TO
REMAIN FOR MOST OF CWA THROUGH THE EVENING. GFS AND RUC BOTH IN
GOOD AGREEMENT IN THE VERY SHORT TERM. NAM HAD TROUBLE WITH
FEEDBACK THAT POLLUTED THE WIND FIELD. THEREFORE...WENT WITH GFS/RUC
BLEND. SFC BASED CAPES 1500 TO 2500 J/KG EXIST OUT AHEAD OF THE
COLD FRONT. MU CAPES 2500 TO 3000 J/KG. AT THIS TIME 0-6KM SHEAR
SEEMS TO BE THE LIMITING FACTOR BUT IS ON THE ORDER OF 30KTS.
THEREFORE THUNDERSTORMS DO HAVE THE POTENTIAL TO GO SEVERE THROUGH
THE EVENING. PWAT VALUES ACROSS THE CWA 1.50 IN OR GREATER WILL
REMAIN IN PLACE INTO THE NIGHT. SHOWERS AND THUNDERSTORMS STILL
HAVE THE POTENTIAL FOR HEAVY RAINFALL. THE FORECAST CHALLENGE AT
THIS POINT...IN ADDITION TO KEEPING UP WITH AREAS OF THUNDERSTORMS
ALREADY FIRING...IS THE POTENTIAL FOR A SECOND ROUND OF
THUNDERSTORMS AS THE FINAL H5 SHORTWAVE TROF SWINGS THROUGH LATER
TONIGHT.
AFTER THE PASSAGE OF THIS SYSTEM NEXT CHANCE FOR POPS LOOKS LIKE
WEDNESDAY NIGHT. NAM AND GFS HAVE MAJOR DIFFERENCES WITH BRINGING
IN THE NEXT H5 LOW INTO THE AREA. ECMWF SEEMS TO BE IN BETWEEN THE
TWO SOLUTIONS BUT FAVORS GFS SOLUTION SLIGHTLY. 12Z GFS SEEMS TO
BRING IN PCPN EARLIER BUT DIDNT TWEAK POPS ON THIS ONE MUCH...AS
TWO OR MORE CONSISTENT MODEL RUNS SHOULD BE SEEN.
.LONG TERM...THURSDAY THROUGH TUESDAY
THE GFS AND EC APPEAR TO BE IN CONSIDERABLY BETTER AGREEMENT WITH
THE THURSDAY/FRIDAY UPPER LOW. CONTINUING WITH DECENT CHANCE POPS
FOR THAT SYSTEM FROM THURSDAY THROUGH SATURDAY. BEYOND
SATURDAY...STILL LOOKS LIKE UPPER LEVEL RIDGING TO WORK BACK INTO
THE CWA...HELPING TO BRING PRECIP CHANCES TO AN END THROUGH THE
BEGINNING OF NEXT WEEK. FOLLOWED HPC GUIDANCE FOR MAX/MIN TEMPS AS
850HPA TEMPS IN THE GFS AND ARE AT OR BELOW +13C THURSDAY AND
FRIDAY.
&&
.AVIATION...
AN UPPER LEVEL LOW IS SLOWLY MOVING TOWARD THE AREA FROM THE WEST.
LATEST WSR-88D SHOWS SCATTERED TO WIDESPREAD CONVECTION OVER THE
THE FORECAST AREA...SOME OF WHICH IS SEVERE. FOR THE REST OF
THE AFTERNOON THROUGH TONIGHT WIDESPREAD THUNDERSTORM ACTIVITY IS
EXPECTED TO IMPACT ALL FOUR TERMINALS WITH HEAVY RAIN...AND
POSSIBLE STRONG WINDS AND LARGE HAIL. EXPECT UNFAVORABLE FLYING
WEATHER CONDITIONS IN AND AROUND THUNDERSTORMS...WITH IFR VISBIES
IN HEAVY RAIN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BROWN-BUFFALO-
CAMPBELL-EDMUNDS-FAULK-HAND-HUGHES-HYDE-LYMAN-MCPHERSON-
POTTER-SPINK-SULLY-WALWORTH.
FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR CLARK-CODINGTON-DAY-
DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
MN...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...GIONTA
LONG TERM...DORN
AVIATION...DORN
WEATHER.GOV/ABERDEENHazardous weather outlook, Aug 11, 5:17 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 517 AM CDT MON AUG 11 2008 MNZ039-046-SDZ004>011-016>023-034>037-048-051-121030- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 517 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. HEAVY RAINFALL IS THE MAIN THREAT WITH THESE STORMS WITH POSSIBLE FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-015-033-045-121030- CORSON-DEWEY-STANLEY-JONES- 517 AM CDT MON AUG 11 2008 /417 AM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
In the hours before
Local storm report, Aug 11, 3:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 13 N HIGHMORE 44.71N 99.44W
08/11/2008 E0.88 INCH HYDE SD EMERGENCY MNGR
&&
NWS ABRLocal storm report, Aug 11, 3:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 7 N RELIANCE 43.98N 99.60W
08/11/2008 E0.75 INCH LYMAN SD PUBLIC
&&
NWS ABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:30 AM CDT | Flash Flood Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Day and 16 more | 19 hr |
| Aug 11, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 43 min |
| Aug 11, 2:53 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 67 min |
| Aug 11, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 60 min |
| Aug 11, 4:12 PM CDT | Tornado Warning | ABR | Hand, Hyde | 33 min |
| Aug 11, 4:25 PM CDT | Flash Flood Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 2 hr |
| Aug 11, 4:42 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 49 min |
| Aug 11, 4:43 PM CDT | Tornado Warning | ABR | Edmunds, Faulk, Spink | 47 min |
| Aug 11, 4:47 PM CDT | Flash Flood Warning | ABR | Edmunds, Faulk | 114 min |
| Aug 11, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 32 min |
| Aug 11, 5:08 PM CDT | Flash Flood Warning | ABR | Brown | 108 min |
| Aug 11, 5:10 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 28 min |
| Aug 11, 5:58 PM CDT | Flash Flood Warning | ABR | Faulk, Spink | 71 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.